Texas, 2005

Damaging Wind in Texas, September 13, 2005

September 13, 2005 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms across the southeastern Texas panhandle during the early evening hours produced damaging winds but no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the southeastern Texas panhandle during the early evening hours produced damaging winds but no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 13, 3:13 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 13, 3:13 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT TUE SEP 13 2005

.DISCUSSION...
COLD FRONT REACHED THE EXTREME SOUTHERN PORTIONS OF THE TEXAS
PANHANDLE THIS AFTERNOON. THUNDERSTORMS WERE ALREADY FORMING ALONG
AND SOUTH OF THIS BOUNDARY WHERE LOW LEVEL FORCING COMBINED WITH THE
MOIST UNSTABLE AIRMASS. MENTIONED THE POSSIBILITY OF SEVERE STORMS
OVER THE SOUTHEAST TEXAS PANHANDLE GIVEN THE CURRENT CONDITIONS.

UPPER LEVEL FORCING INCREASES AND 0-6KM SHEAR IMPROVES OVERNIGHT
WITH THE ENTRANCE A WEAK DISTURBANCE...PARTICULARLY OVER THE OKLAHOMA
AND NORTHEAST TEXAS PANHANDLES. IN ADDITION...WARM AIR ADVECTION
INCREASES CONSIDERABLY OVER THE NORTHERN HALF OF THE AREA. POPS WERE
ADJUSTED TO SHOW MORE FAVORABLE CONDITIONS TONIGHT. WITH THE FRONT
REMAINING IN THE SOUTHERN TEXAS PANHANDLE...EXPECT SHOWERS AND
THUNDERSTORMS TO PERSIST INTO WEDNESDAY. A STRONGER SHORTWAVE ENTERS
THE SCENE BY WEDNESDAY NIGHT...ENHANCING LIFT ACROSS THE BOUNDARY.
THEREFORE...POPS WERE INCREASED ONCE AGAIN. BY THE WAY...RAIN...CLOUD
COVER AND THE SHALLOW COLD AIRMASS...MAY KEEP THE NORTHERN SECTIONS
QUITE COOL ON WEDNESDAY.

WITH THE PASSAGE OF SHORTWAVE...EXPECT RAIN TO DIMINISH ON THURSDAY.
WEAK RIDGING BUILDS OVERHEAD AND SHOULD KEEP THE WEATHER BENIGN. BY
THE END OF THE WEEKEND AND ALSO NEXT TUESDAY...FRONTAL BOUNDARIES WILL
MAKE THEIR WAY TOWARDS THE PANHANDLES. THE LATTER ONE MAY END UP
HAVING A BETTER PUSH...BUT NOT QUITE BUYING OFF ON THE TIMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  78  58  82 /  20  30  30  20
BEAVER OK                  59  68  56  83 /  40  40  30  20
BOISE CITY OK              54  68  52  80 /  30  30  20  10
BORGER TX                  61  72  59  83 /  30  40  40  20
BOYS RANCH TX              61  77  59  84 /  20  30  30  10
CANYON TX                  61  83  59  84 /  20  30  30  20
CLARENDON TX               64  84  61  84 /  30  40  40  20
DALHART TX                 57  71  55  82 /  20  20  20  10
GUYMON OK                  57  67  54  80 /  40  40  30  20
HEREFORD TX                61  84  58  85 /  20  30  30  10
LIPSCOMB TX                62  68  58  83 /  50  50  50  30
PAMPA TX                   61  71  58  81 /  40  40  40  20
SHAMROCK TX                64  78  61  86 /  50  50  50  30
WELLINGTON TX              66  84  63  86 /  50  50  50  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

13/08
Hazardous weather outlook, Sep 13, 12:00 PM CST, 5 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE SEP 13 2005

OKZ001>003-TXZ001>020-141100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. THE SLIGHT RISK
AREA IS GENERALLY SOUTHEAST OF A LINE FROM WAYSIDE TO WHEELER. THE
MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING ACROSS THE EASTERN HALF OF THE TEXAS PANHANDLE.
LARGE DAMAGING HAIL AND HIGH WINDS WILL BE THE PRIMARY THREATS.

OTHER THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR WEATHER
DEVELOPMENTS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON
THROUGH THIS EVENING...AND AGAIN WEDNESDAY AFTERNOON AND EVENING.

SLATTERY

The radar

The Altus AFB radar (KFDR), 108 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Collingsworth

When
September 13, 5:40 PM CST
Where
Collingsworth County, 3 mi NNW of Dodson
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
34.800, -100.033

Whole large trees blown down knocking down two thousand feet of power line. One home lost power...however no power poles broken or downed. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476112.